A Baffling Side Effect
We are confused.
In the six and a half years that Dan has been treated for Crohn’s disease, he has lucked out in that, for the most part, he has not experienced any serious side effects from medication. Asacol did nothing to him (in fact, it didn’t even help him). The only other medication he’s been on is 6-MP and that gave him terrible fatigue so severe that he could barely function.
For the past 3 years, Dan has getting Remicade infusions every six weeks. He suffers very little side effects from it- in fact, the only thing he feels from it is sleepiness after the infusion caused by Benadryl and a slight headache. These all pass within a few hours to a day of the infusion.
As you know, Remicade can cause a variety of side effects ranging from mild ones like headaches, stomach pain or nausea to serious ones like joint/muscle pain, vision changes and anaphylaxis. Dan’s reaction to the medication, so far, has been on the mild side (knock on wood).
However, for over a year now, we have been baffled by one side effect he’s been experiencing since being on the medication – extreme thirst. Dan is extremely, insatiably thirsty every day. He has some days where when he wakes up, the thirst/dehydration is so bad that he feels nauseous and ill. He drinks constantly throughout the day but nothing seems to help his thirst.
We began to get worried because extreme thirst can be a symptom of diabetes, the last thing he needs to develop. What made us even more worried is that a University of Cambridge study from 2007 showed a link between Type 1 diabetes and Crohn’s disease. The study indicated a common gene in both diseases- PTPN2.
The gene, PTPN2, is involved in regulating the immune system, and was confirmed by both the subsequent disease-specific studies in Crohn’s disease and in type 1 diabetes. It leads to the production of a phosphatase enzyme, which regulates signals into and out of cells.
Now this doesn’t mean that one disease causes the other or that if you have Crohn’s, you will get diabetes. It just means that they are linked somehow. But for us, having that link didn’t help calm our nerves about his extreme thirst.
We finally bit the bullet and talked to his doctor about it.
She ran some blood work and everything came back was normal. So why was he so thirsty all the time?
Well, apparently thirst can be a very uncommon side effect of Crohn’s.
According to a study by the U.S. Food and Drug Administration of people taking Remicade (not just for Crohn’s but for other conditions as well), .04 percent of people studied experienced thirst as a side effect of Remicade. Here’s some data from the study:
- 79,722 people reported to have side effects when taking Remicade; and
- among those people, 33 reported having thirst as a side effect.
Dan saw his doctor today and she said she’s never seen a patient experiencing thirst from Remicade like he is. I guess for the time being we’ll continue on the Remicade regimen and hope that the thirst improves. As long as he has nothing serious going on, we need to stick with the medication that is helping to greatly improve Dan’s quality of life.
Have any of you had this as a side effect of Remicade?
Entry filed under: Caregiving, Diet, General Disease, Genetics, Medication, Treatment. Tags: 6-MP, Asacol, Colitis, crohn's, crohn's disease, Crohn's Sucks, Diabetes, FDA, ibd, inflammatory bowel disease, remicade, Side Effects, Type 1 Diabetes, uc, ulcerative colitis.